Back to Ask the Diabetes Team Ask the Diabetes Team

From Montreal, Canada:

I have had type 1 diabetes for 21 years, currently treated with 42 units of NPH with 2 units of NovoRapid in the morning and 1 unit of NovoRapid at supper. I test my blood sugars 7-10 times per day, and I am often low (45 mg/dl [2.5 mmol/L]) in the morning after I get to work. I have a snack and this can usually gets me through to lunch, after which I am usually okay until nighttime.

I will check my sugar at 10: 00 pm, be 156 mg/dl [8.7 mmol/L], have a snack, and by 2:00 am I am 80 mg/dl [4.4 mmol/L]. Usually, I then have another snack, and in the morning, I may be 78 mg/dl [4.3 mmol/L].

I have tried taking 2 units less of my morning NPH and will have sugars of 220 mg/dl [12.2 mmol/L] in the morning. I have also tried not taking any insulin at supper, but my doctor doesn't want me to give that up. In addition, I have trouble recognizing when I am low and twice this year have woken up in the emergency room.

I have been told by friends and relatives who also have type 1 that the best way to do it is to take four injections per day instead of two, but when I asked my doctor about this, he said that two injections a day are fine for now, but usually someone with my body weight (220 pounds) who has diabetes is on four shots per day.

I am concerned about my health, especially after waking up in the emergency room after an episode at work, and I fear that I am falling into a depression. After my episodes, my wife refuses to talk to me for weeks, and I cannot stop thinking about how much easier it would be for all if I were dead, although I do not want to die. I just want to get on with my life. I am in constant fear of another episode happening. Do you have any suggestions?


I would be worried that you are frequently having low blood sugars in the night. This leads to an accelerated onset of hypoglycemia unawareness. With this, you cannot sense low blood sugars and are at risk for serious low blood sugar reactions.

I think you ought to think about changing your insulin scheme. I think going to three injections per day is appropriate. I would first move your NPH to bedtime and keep your rapid-acting insulin at supper. I would suggest you speak with your physician about this. It sounds prudent to move to another regimen to avoid lows and another serious reaction.


[Editor's comment: Several points:

  • If your doctor is unwilling to consider placing you on more than two shots a day, please ask for a referral to a diabetes team.
  • If you are depressed, you need counseling. Be sure your physician is aware of your mood change.
  • Your situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System.

Original posting 9 Jun 2002
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.